Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 233, NWS St. Louis, MO

October 2, 2014Franklin County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 2, 2014, 3:14 PM CDT for Franklin County, Washington County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2014, 3:14 PM CDT (20:14 UTC)
Expired
Oct 2, 2014, 3:45 PM CDT
In force
31 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 78 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 2, 1:22 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2054 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2054 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
2.3
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

746 
WUUS53 KLSX 022014
SVRLSX
MOC071-221-022045-
/O.NEW.KLSX.SV.W.0233.141002T2014Z-141002T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
314 PM CDT THU OCT 2 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI...
  WASHINGTON COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 345 PM CDT

* AT 312 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 5 MILES EAST OF SULLIVAN TO ANTHONIES MILL TO 7
  MILES NORTHEAST OF COURTOIS...AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  POTOSI...RICHWOODS...OLD MINES...MINERAL POINT...SHIRLEY...LATTY
  AND CADET.

THIS WARNING INCLUDES WASHINGTON STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3774 9110 3820 9110 3832 9087 3819 9077
      3805 9064 3790 9064
TIME...MOT...LOC 2014Z 241DEG 35KT 3820 9106 3803 9104
          3785 9098

HAIL...<.75IN
WIND...60MPH

$$

BRITT
2 follow-up statements
072 
WWUS53 KLSX 022030
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT THU OCT 2 2014

MOC071-221-022045-
/O.CON.KLSX.SV.W.0233.000000T0000Z-141002T2045Z/
FRANKLIN MO-WASHINGTON MO-
330 PM CDT THU OCT 2 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WASHINGTON AND
CENTRAL FRANKLIN COUNTIES UNTIL 345 PM CDT...

AT 328 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES WEST OF RICHWOODS TO 7 MILES WEST OF OLD MINES
TO 9 MILES SOUTHWEST OF POTOSI...AND MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
POTOSI...RICHWOODS...OLD MINES...MINERAL POINT AND CADET.

THIS WARNING INCLUDES WASHINGTON STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3774 9110 3820 9110 3832 9087 3819 9077
      3805 9064 3790 9064
TIME...MOT...LOC 2030Z 231DEG 31KT 3820 9090 3805 9088
          3786 9089

HAIL...<.75IN
WIND...60MPH

$$

BRITT
283 
WWUS53 KLSX 022043
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
343 PM CDT THU OCT 2 2014

MOC071-221-022053-
/O.EXP.KLSX.SV.W.0233.000000T0000Z-141002T2045Z/
FRANKLIN MO-WASHINGTON MO-
343 PM CDT THU OCT 2 2014

...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON AND CENTRAL
FRANKLIN COUNTIES WILL EXPIRE AT 345 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED
OUT OF THE WARNED AREA.  HOWEVER...GUSTY WINDS ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM.

LAT...LON 3774 9110 3820 9110 3832 9087 3819 9077
      3805 9064 3790 9064
TIME...MOT...LOC 2043Z 231DEG 31KT 3827 9079 3812 9077
          3793 9078

$$

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 1:02 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Oct 2, 1:02 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
102 PM CDT Thu Oct 2 2014

.UPDATE:
Issued at 1255 PM CDT Thu Oct 2 2014

What should be our main round of afternoon-evening TSRA us getting
going as two bands: the first nosing into central MO and the
second back over in Kansas City. These will take much of the next
12 hours or so to gradually progress eastward across the forecast area.

Would not be surprised to see a convective watch issued in the
next hour or two for areas along and se of STL metro.

FFA area looks good still, as this is where the most rain fell
overnight and this morning and will thus be most vulnerable to a
flood warning, if not occurring already. Forecast rainfall, while
locally heavy this afternoon and evening, should be more migratory
than last night and this morning and so expansion of FFA is not
currently anticipated.

Otherwise, temps will be a big challenge today, but with readings
likely remaining in the 60s in northern MO while heating into the
mid 80s in southeast MO.

TES

&&

.SHORT TERM:  (Through Tonight)
Issued at 330 AM CDT Thu Oct 2 2014

Focus will be precip thru the period. Much of the region is
expected to receive multiple rounds of TSRA today and into
tonight. Currently no changes to the FFA are anticipated.
However, if any changes where made, it would likely be expanded
ewd and into tonight.

Mdls are in fairly good agreement regarding synoptic features thru
the period. Yet another line of TSRA currently over cntl MO shud
reach the MIS rvr around 12z. This line is expected to gradually
weaken as it continues to shift ewd this morning. The next round
is currently over OK and expected to impact wrn/nrn portions of
the CWA late this morning. There is some uncertainty how far E
TSRA will develop with this S/W, perhaps into cntl portions of the
CWA. By this time, the next round of TSRA shud have developed
across across ern KS/OK near the sfc low and adjacent fnts. This
shud develop some sort of QLCS and propagate ENE thru the region
this eve and overnight. This line is expected to move thru the CWA
overnight with the bulk of the precip ending by Fri morning.
However, the NSSL WRF does suggest the def-zone precip associated
with the leading trof much later than the global and other large
scale mdls.

With warm temps and dewpoints associated with this system, severe
storms will be possible thru the night as shear increases.
However, with mdls depicting K index values into lower 40C,
believe heaving rain and flash flooding is a greater threat. That
said, if ongoing storms can move out of the region quickly and
more insolation during the day, the threat for severe storms will
increase greatly. For now, it appears greater threat will remain
SW of the CWA.

.LONG TERM:  (Friday through Wednesday)
Issued at 330 AM CDT Thu Oct 2 2014

Focus turns to temps thru the period.

Have added slight chance PoPs on Fri to partially account for the
slower NSSL WRF soln mentioned above, but mainly due to anticipated
SHRA associated with the main trof. With additional cloud cover
expected with the main trof and strong/gusty nwly winds, have
trended aob the coolest MOS thru Fri night as clouds are expected
to clear out. Fri night may be the first frost of the fall as
temps are expected to drop into the mid to lower 30s. Sheltered
regions wud be most at risk as winds shud stay up around 5 to 8
kts overnight. Cold temps continue thru Sat with sub-zero 850mb
temps across much of the CWA.

Few changes made to forecast for next week due to uncertainty
among mdls. Mdls are in generally good agreement until Tues when
mdl solns diverge greatly.

&&

.AVIATION:  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1255 PM CDT Thu Oct 2 2014

Thunderstorms and their associated IFR conditions will sweep
across the forecast area and TAF sites...from west to east...this
afternoon and early this evening beginning with round currently in
central MO. While rain will likely then continue well into the
evening and perhaps overnight, incidence of thunder should taper
off with time. Lower prevailing CIGs will then take hold for a
period tonight on approach of and passage of the cold front. While
clearing will probably occur for UIN and COU, doubtful this
clearing will make STL metro in time before CIGs become more of a
broken cumuliform deck.

Specifics for KSTL: Deteriorating conditions from TSRA and then
lower prevailing CIGs associated with cold front and push of
colder air. Probably the best conditions of the day will be found
thru 21z. Gradual improvement is expected around or shortly after
sunrise on Friday as much drier air works in.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH until 7 PM CDT this evening FOR Audrain MO-
     Boone MO-Callaway MO-Cole MO-Gasconade MO-Knox MO-Lewis MO-
     Lincoln MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-
     Osage MO-Pike MO-Ralls MO-Shelby MO-Warren MO.

IL...FLASH FLOOD WATCH until 7 PM CDT this evening FOR Adams IL-Brown
     IL-Calhoun IL-Greene IL-Jersey IL-Macoupin IL-Montgomery IL-
     Pike IL.

&&

WFO LSX
Hazardous weather outlook, Oct 2, 1:34 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
134 PM CDT THU OCT 2 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
134 PM CDT THU OCT 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING...
ESPECIALLY FOR AREAS ACROSS THE SAINT LOUIS METRO AREA AND AREAS
TO THE SOUTH AND EAST. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE
PRIMARY THREATS. FOR FURTHER INFORMATION ON CONVECTIVE WATCHES...
PLEASE REFER TO THE LATEST STORM PREDICTION CENTER WATCH PRODUCTS.

HEAVY RAIN AND FLASH FLOODING ARE ALSO POSSIBLE THROUGH THIS
EVENING...MAINLY FOR AREAS TO THE NORTH AND WEST OF SAINT LOUIS
METRO. PLEASE REFER TO THE FLASH FLOOD WATCH PRODUCT FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER OR
FLOODING...IF OBSERVED...TO THE NATIONAL WEATHER SERVICE.

TES

In the hours before

Local storm report, Oct 2, 1:19 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
119 PM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     HAIL             SCOTT AFB               38.54N  89.85W
10/02/2014  E0.25 INCH       ST. CLAIR          IL   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Oct 2, 1:47 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
147 PM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HEAVY RAIN       PLAINVIEW               39.16N  89.99W
10/02/2014  M5.45 INCH       MACOUPIN           IL   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Oct 2, 1:50 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
150 PM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             BELLEVILLE              38.53N  90.00W
10/02/2014  E0.75 INCH       ST. CLAIR          IL   OTHER FEDERAL

            REPORTED BY SCOTT AIR FORCE BASE.

&&

DYE
Local storm report, Oct 2, 2:51 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
251 PM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             BOURBON                 38.15N  91.25W
10/02/2014  E1.00 INCH       CRAWFORD           MO   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Oct 2, 2:55 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             BOURBON                 38.15N  91.25W
10/02/2014  E1.00 INCH       CRAWFORD           MO   TRAINED SPOTTER

            1.00 HAIL REPORTED BY TRAINED SPOTTER 250 PM CDT

&&

FUCHS
Local storm report, Oct 2, 3:11 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
311 PM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             1 S SULLIVAN            38.20N  91.17W
10/02/2014  E0.25 INCH       CRAWFORD           MO   TRAINED SPOTTER

&&

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 7:11 PM CDTTornado WarningLSXCole, Moniteau49 min
Oct 1, 7:57 PM CDTSevere Thunderstorm WarningLSXCole, Osage48 min
Oct 1, 9:42 PM CDTRiver Flood WarningLSXMarion47 hr
Oct 2, 1:42 AM CDTSevere Thunderstorm WarningLSXAudrain, Lincoln, Montgomery, Pike, Ralls48 min
Oct 2, 2:10 AM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Saint Charles, Warren27 min
Oct 2, 2:14 AM CDTSevere Thunderstorm WarningLSXLincoln26 min
Oct 2, 3:01 AM CDTAreal Flood AdvisoryLSXLincoln6 hr
Oct 2, 6:32 AM CDTRiver Flood WarningLSXLincoln66 hr
Oct 2, 7:11 AM CDTAreal Flood AdvisoryLSXBoone, Moniteau3 hr
Oct 2, 8:47 AM CDTAreal Flood AdvisoryLSXLincoln6 hr
Oct 2, 9:13 AM CDTRiver Flood WarningLSXLincoln4 days
Oct 2, 9:43 AM CDTAreal Flood AdvisoryLSXBoone, Moniteau6 hr
Oct 2, 10:07 AM CDTRiver Flood WarningLSXSaint Charles53 hr
Oct 2, 10:17 AM CDTRiver Flood WarningLSXGasconade, Montgomery6 days
Oct 2, 11:09 AM CDTFlash Flood WarningLSXLincoln6 hr
Oct 2, 2:24 PM CDTSevere Thunderstorm WarningLSXCrawford51 min
Oct 2, 2:39 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin51 min
Oct 2, 3:22 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Louis38 min
Oct 2, 3:58 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis, City of Saint Louis32 min
Oct 2, 4:56 PM CDTFlash Flood WarningLSXLincoln6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.